Virginia, 2025

Damaging Winds in Virginia, March 31, 2025

March 31, 2025 · NWS RLX · 3 events in 1 county or zone

During the early morning hours of March 31st, decaying thunderstorms advancing across the Ohio Valley ahead of a cold front passed through Buchanan County and resulted in several downed trees and power lines within the county. Storms quickly shifted eastward out of the area before dawn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

During the early morning hours of March 31st, decaying thunderstorms advancing across the Ohio Valley ahead of a cold front passed through Buchanan County and resulted in several downed trees and power lines within the county. Storms quickly shifted eastward out of the area before dawn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 31, 12:54 AM EST, 11 minutes earlier.

Area forecast discussion, Mar 31, 12:54 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
154 AM EDT Mon Mar 31 2025

.SYNOPSIS...
Strong to severe storm threat into Monday with a cold front
moving through. Unsettled Wednesday through next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 145 AM Monday...

A line of thunderstorms will continue to push eastward across
the area this morning. There continues to be a severe threat
with this line, but the line should gradually weaken as it moves
eastward.

A cold front will then move through the region today. This could
produce additional thunderstorms over West Virginia and
southwestern Virginia. The main threat with these storms will
be damaging winds, although large hail and tornados can not be
ruled out.

Cold air advection behind the cold front along with an upslope
wind flow will squeeze the moisture in the lower atmosphere,
allowing for chances of some rain or drizzle into tonight. The
better chances will be in and near the mountains.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 1224 PM Sunday...

Quiet and dry weather will briefly return Tuesday as high pressure
moves back over the area. Temperatures will feel cooler than recent
days with highs only in the 50s to lower 60s, due to a post-frontal
airmass. Sunshine will mix with some clouds throughout the day. High
clouds will increase again from the west Tuesday night as low
pressure organizes and strengthens over the Plains. Its associated
warm front will approach from the southwest early Wednesday
morning.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1224 PM Sunday...

A warm front will lift through the region from south to north
Wednesday. Showers and thunderstorms will be possible during the day
as the warm front lifts through the region, and some may be strong
to severe. Just like recent severe weather events we've seen this
year, there will be ample 0-6 km shear (45-55 kts) for thunderstorm
organization, but models are showing limited instability over our
region. More favorable instability can be found farther to the west,
across northern Kentucky and southwest Ohio, with some models
depicting 500-1,000 J/kg MLCAPE developing by the afternoon.
Therefore, the confidence in our area receiving severe weather
Wednesday is low at this time, and the best chance would probably be
across our northeast Kentucky counties and parts of southeast Ohio.

Thunderstorm chances will continue through the weekend as a cold
front approaches and stalls over West Virginia. SPC currently
outlines a 15% severe threat over portions of our region Thursday.
Models are showing more favorable instability parameters Thursday
over our region, with potentially 400-800 J/kg of MLCAPE developing
in the afternoon across central and southern West Virginia. In
addition, there should still be ample 0-6 km shear available for
thunderstorm organization (45-55 kts). Given that this is still 4-5
days out, confidence is low and details are blurry at this time, so
we will wait and see how this all evolves. With a front stalling
over our area into the weekend and potential for showers and
thunderstorms just about each day Wednesday through Sunday, we will
also have to watch for an increased potential for flooding. More
details will be revealed in time as things become clearer.

&&As of 145 AM Monday...

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 145 AM Monday...

A band of showers and thunderstorms will push eastward across
the area this morning, causing IFR conditions and strong wind
gusts. There continues to be a severe threat with this line,
but the line should gradually weaken as it moves eastward. Some
stratiform rain behind the line of storms will cause some MVFR
restrictions for a couple of hours. In advance of this line, a
low level jet could cause some low level wind shear.

A cold front will push through the region today. In advance of
the cold front and outside of any precipitation, generally VFR
conditions will prevail. Along the cold front, additional
thunderstorms are possible. These storm could be severe in West
Virginia and southwest Virginia. Behind the cold front, expect
VFR conditions with some rain or drizzle for a while, before
becoming VFR in southeast Ohio and northeastern Kentucky during
the evening hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing and extent of restrictions in
showers and thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             MON 03/31/25
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    M    M    H    M    H    H    H    H    H    H
HTS CONSISTENCY  H    L    M    H    H    H    H    H    H    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    L    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    M
PKB CONSISTENCY  M    L    M    H    M    H    M    H    M    M    M    H
CKB CONSISTENCY  H    H    H    M    M    H    M    H    H    H    M    M

AFTER 06Z TUESDAY...
IFR conditions possible in showers and thunderstorms throughout
the area at times mid to late week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JMC
NEAR TERM...RPY
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...RPY
Hazardous weather outlook, Mar 31, 12:38 AM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
138 AM EDT Mon Mar 31 2025

OHZ067-075-076-085-WVZ009>011-010545-
Morgan-Athens-Washington-Meigs-Wood-Pleasants-Tyler-
138 AM EDT Mon Mar 31 2025

...SEVERE THUNDERSTORM WATCH 79 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ004-WVZ019-020-028>034-039-040-515>526-010545-
Buchanan-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
138 AM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for portions of southwest
Virginia, and portions of central, northeast, northern, southeast
and southern West Virginia.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible tonight. Damaging wind
is the main hazard, although some hail and isolated tornadoes cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible on Monday. Damaging wind
is the main hazard, although some hail and isolated tornadoes cannot
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ103-105-OHZ086-087-VAZ003-WVZ005>008-013>018-024>027-010545-
Boyd-Lawrence-Gallia-Lawrence OH-Dickenson-Wayne-Cabell-Mason-
Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-
Boone-Clay-
138 AM EDT Mon Mar 31 2025

...SEVERE THUNDERSTORM WATCH 80 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, portions of southwest
Virginia, and portions of central, northern, southern and western
West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible on Monday. Damaging wind
is the main hazard, although some hail and isolated tornadoes cannot
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-OHZ066-083-084-010545-
Greenup-Carter-Perry-Jackson OH-Vinton-
138 AM EDT Mon Mar 31 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 30, 10:06 PM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
1106 PM EDT Sun Mar 30 2025

OHZ083-086-087-310400-
Jackson OH-Gallia OH-Lawrence OH-
1106 PM EDT Sun Mar 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GALLIA...JACKSON AND
NORTHWESTERN LAWRENCE COUNTIES THROUGH MIDNIGHT EDT...

At 1103 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Jackson to 12 miles
southwest of Lucasville. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gallia, Petersburg, Mabee, Jackson, Centerpoint, Rio Grande, Oak
Hill, and Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
southeastern Ohio.

&&

LAT...LON 3912 8279 3913 8278 3894 8231 3864 8264
      3868 8273 3868 8270 3875 8270 3875 8266
      3885 8265 3886 8276 3894 8275 3895 8281
TIME...MOT...LOC 0303Z 328DEG 23KT 3913 8276 3881 8321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

04
Special weather statement, Mar 30, 10:33 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
1133 PM EDT Sun Mar 30 2025

OHZ075-083>086-310415-
Jackson OH-Athens OH-Meigs OH-Gallia OH-Vinton OH-
1133 PM EDT Sun Mar 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MEIGS...NORTH
CENTRAL GALLIA...NORTHEASTERN JACKSON...SOUTHEASTERN VINTON AND
SOUTHWESTERN ATHENS COUNTIES THROUGH 1215 AM EDT...

At 1132 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Hope State Park to Jackson. Movement
was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wellston, Wilkesville, Radcliffe, Zaleski, Carpenter, Albany, Hamden,
Coalton, Vinton, and Athens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southeastern Ohio. A Severe Thunderstorm Watch also remains in effect
until 600 AM EDT for southeastern Ohio.

&&

LAT...LON 3931 8209 3896 8236 3907 8265 3928 8242
TIME...MOT...LOC 0332Z 299DEG 15KT 3937 8230 3907 8264

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

04
Special weather statement, Mar 30, 10:44 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
1144 PM EDT Sun Mar 30 2025

OHZ067-075-076-084-310430-
Washington OH-Athens OH-Morgan OH-Vinton OH-
1144 PM EDT Sun Mar 30 2025

...GUSTY SHOWERS WILL IMPACT WESTERN WASHINGTON...MORGAN... EAST
CENTRAL VINTON AND ATHENS COUNTIES THROUGH 1230 AM EDT...

At 1143 PM EDT, Doppler radar was tracking gusty showers along a
line extending from 10 miles north of McConnelsville to near Lake
Hope State Park. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chauncey, Stockport, Stroud Run State Park, Athens, Burr Oak State
Park, McConnelsville, Hackney, Beverly, Malta, Coolville,
Chesterhill, Lowell, Macksburg, Bristol, Fleming, Trimble, Amesville,
Jacksonville, Bartlett, and The Plains.

This includes Interstate 77 in Ohio between mile markers 8 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southeastern Ohio.

&&

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8158
      3958 8148 3965 8147 3965 8145 3963 8145
      3963 8142 3960 8139 3960 8136 3920 8178
      3920 8234 3976 8183
TIME...MOT...LOC 0343Z 245DEG 26KT 3980 8179 3927 8232

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

04
Local storm report, Mar 30, 10:58 PM EST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1158 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     Tstm Wnd Dmg     Junction City           39.73N 82.30W
03/30/2025                   Perry              OH   911 Call Center

            Tree reported down across Logan Street.

&&

GW
Special weather statement, Mar 31, 12:48 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
148 AM EDT Mon Mar 31 2025

KYZ105-WVZ005>008-013>016-024-310615-
Lawrence KY-Jackson WV-Roane WV-Mason WV-Kanawha WV-Lincoln WV-
Mingo WV-Wayne WV-Cabell WV-Putnam WV-
148 AM EDT Mon Mar 31 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAWRENCE...SOUTHERN
MASON...CABELL...NORTHWESTERN MINGO...PUTNAM...NORTHWESTERN
KANAWHA...LINCOLN...WEST CENTRAL ROANE...WAYNE AND SOUTHEASTERN
JACKSON COUNTIES THROUGH 215 AM EDT...

At 147 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buffalo to Ulysses. Movement was east at
45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ranger, Louisa, Barboursville, Nitro, Salt Rock, Palermo, Pea Ridge,
Genoa, Poca, Fraziers Bottom, Harts, Buffalo, Cross Lanes, Gill,
Gallup, Sweetland, Harmony, West Hamlin, Clifford, and Ulysses.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 109 and 127.
 Interstate 64 in West Virginia between mile markers 17 and 53.
 Route 119 between mile markers 66 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
northeastern Kentucky...and central, southern, western and
northwestern West Virginia.

&&

LAT...LON 3865 8206 3874 8132 3799 8211 3797 8219
      3796 8220 3793 8217 3788 8223 3788 8242
      3790 8244 3791 8247 3790 8247 3790 8248
      3795 8250 3796 8253 3795 8258 3792 8260
      3789 8260 3788 8262 3791 8272 3797 8283
TIME...MOT...LOC 0547Z 264DEG 38KT 3864 8198 3796 8269

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Mar 31, 12:50 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
150 AM EDT Mon Mar 31 2025

OHZ076-WVZ009>011-017-019-020-310615-
Washington OH-Doddridge WV-Ritchie WV-Wirt WV-Wood WV-Pleasants WV-
Tyler WV-
150 AM EDT Mon Mar 31 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL WASHINGTON...
PLEASANTS...RITCHIE...CENTRAL DODDRIDGE...CENTRAL WIRT...TYLER AND
EASTERN WOOD COUNTIES THROUGH 215 AM EDT...

At 150 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from St. Marys to near Elizabeth. Movement was east
at 65 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newport, Alma, Belmont, Maxwell, Schultz, North Bend State Park,
Mountain, Lima, Pennsboro, Hebron, Pike, Center Point, St. Marys,
Berea, Macfarlan, Highland, Middlebourne, Ellenboro, Greenwood, and
Blandville.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 161 and 163.
 Route 50 in West Virginia between mile markers 14 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southeastern Ohio...and northern and northwestern West Virginia. A
Severe Thunderstorm Watch also remains in effect until 600 AM EDT for
northwestern West Virginia.

&&

LAT...LON 3947 8071 3948 8067 3946 8067 3947 8064
      3944 8060 3945 8059 3945 8058 3914 8077
      3901 8153 3903 8159 3945 8131 3953 8076
TIME...MOT...LOC 0550Z 258DEG 56KT 3940 8121 3910 8143

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12

The radar

The Charleston,WV radar (KRLX), 113 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
March 31, 1:05 AM EST
Where
Buchanan County, 0.69 mi S of Slate
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
37.310, -81.970

A tree fell onto a power line along Slate Creek Road.

Thunderstorm Wind, Buchanan

When
March 31, 1:58 AM EST
Where
Buchanan County, 1.79 mi WSW of Slate
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.310, -82.000

Tree and power line damage occurred along White Oak Road in Slate. This resulted in power outages across the area and county.

Thunderstorm Wind, Buchanan

When
March 31, 2:12 AM EST
Where
Buchanan County, 0.88 mi NE of Clell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
37.140, -81.970

A tree fell onto a power line along Page Drive near Vansant.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242743, 1242744, 1242745.